Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 23, 2024, 3:03 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2024, 3:03 PM MDT (21:03 UTC)
- Expired
- Aug 23, 2024, 5:00 PM MDT
- In force
- 117 min
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WWUS83 KGLD 232103
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Fri Aug 23 2024
COZ090>092-232300-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
303 PM MDT Fri Aug 23 2024
...Brief Landspout Tornadoes Possible...
At 300 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes along a boundary draped from roughly Cheyenne
Wells to Abarr. However, at this time it is unknown which if any
storm would produce a landspout. Any tornadoes which develop are
expected to pose a limited threat.
Locations impacted include...
Yuma, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune, and Vona.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3956 10315 3957 10280 4016 10280 4018 10274
3885 10218 3877 10253 3888 10316
$$
TriggWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 23, 11:54 AM MDT, 3 hours 9 minutes earlier. Its key messages:
- A few late afternoon and evening storms are possible over the region today through the weekend, especially in eastern Colorado.
- Above normal temperatures will continue through much of the forecast period.
Area forecast discussion, Aug 23, 11:54 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1154 AM MDT Fri Aug 23 2024 .KEY MESSAGES... - A few late afternoon and evening storms are possible over the region today through the weekend, especially in eastern Colorado. - Above normal temperatures will continue through much of the forecast period. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 1153 AM MDT Fri Aug 23 2024 Across the Tri State region, with a ridge axis nosing over the area, the morning cloud cover for some continues to linger. While this is providing many with a cool morning. Will have to monitor going into the afternoon hours to potentially lower forecasted highs if currently numbers do not rebound/clouds scatter out more. Mainly 70s as of 1200 PM MDT w/ winds light/variable. Main wx concerns for the region in the short term will be low chances for severe t-storms this afternoon/evening and again this weekend. The main ingredient for the Tri State weather today through the upcoming weekend will be the strong meandering 500mb ridge which is currently over the Plains. Guidance is trending this ridge slightly more east as the weekend progresses, with some amplification favoring the eastern portion of the cwa. The overall trend will have the current W/SW aloft to go more SW by sunday. There will be shortwaves each late afternoon/evening that work along the western periphery of the ridge and with a surface trough/boundary in place to the west, will be the focus for rw/trw. Based on the latest CAMs, the best chance for coverage looks to be today and Sunday, with the focus west of Highway 25, especially in NW zones. the latest SPC mesoscale analysis has the area capped currently, but looking for erosion from the west, aided by full sunshine after morning clouds in the west. Best chances will occur in the 23z-04z timeframe(5pm-10pm MDT) for today. Mainly hail and wind threats. Locally heavy downpours also possible. For this weekend, ridge becomes more amplified limiting the shortwave pushing into the cwa. For now only 20% for NW zones Saturday, although guidance could expand this further east. All dependent on the strength of the ridge. The shortwave for Sunday does make a better push east into the area Sunday evening(20-60% chance) with the northwest sector most prone. Instead of lifting northeast like the Saturday system, Sunday's system take a bit more easterly track. Wind/hail threats are prevalent both days with marginal risk area. heavy rainfall also possible. What will occur both days is well above normal temps especially for east-southeast zones, as a decent S/SW gradient present for a good portion of the afternoon. For temps, a hot weekend is in store for many across the Tri State area. On Saturday, mainly 90s expected north of a line from Norton, Kansas down to Cheyenne Wells, Colorado. South of this line, upper 90s to low 100s are expected. Similar conditions for Sunday with a range from the upper 80s to low 100s. Hottest areas will be along/south of a line from Oberlin, Kansas down to the Sharon Springs, Kansas region. With a portion of the region seeing 100F or slightly higher, heat indices for some could approach the 100-103F range. Overnight lows will range mainly in the 60s west to the low 70s east. These warmer conditions will be on Sat-Sun nights from Hwy 83 and points east. && .LONG TERM /MONDAY THROUGH THURSDAY/... Issued at 1017 AM MDT Fri Aug 23 2024 Current long term guidance, GFS/ECMWF, show the upper ridge that was over the central/southern Plains has shifted eastward. With this shift, a persistent SW flow aloft will result. This is going to allow several shortwaves to work along the west side of the ridge for the Mon-Wed timeframe, giving afternoon/evening chances for rw/trw. The strength of the ridge will limit areal coverage of precip, with Mon-Mon night seeing best chances (40-50%), with only 20% chances thereafter, mainly at night. For the Thu-Fri timeframes, a 500mb trough swings through the northern Plains and does extend south into the cwa in tandem with a cold front. Models continue to differ on timing of its passage through the area, providing inconsistency on pop chances. Will continue with 20-30% chances of rw/trw looking to occur mainly on Thursday at this time. Cooler air works south into the region on northerly flow. With PW values ranging in the 1-1.5" range each day, especially along/east of Highway 25, there is the chance for locally heavy rainfall/flooding concerns. For temps, guidance continues to show a downtrend for the upcoming week. Highs mainly in the 90s on Monday, gives way to 80s on Tuesday and eventually upper 70s to lower 80s by Friday, thanks to a front pushing through the area. For the overnight hours, lows Monday night through Wednesday night will see a mix from the upper 50s west into the mid 60s east. Thereafter, 50s area-wide are expected. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 950 AM MDT Fri Aug 23 2024 For KGLD, there will be a mix of MVFR/IFR ceilings through 20z this afternoon before going vfr for the remainder of the forecast. Winds, south-southeast around 10kts through 06z Saturday, then becoming east. By 13z, a shift to the west is expected. For KMCK, VFR conditions are expected through the forecast period with SCT-BKN050 giving way to SCT-BKN200 by 02z Saturday. Winds, light/variable through 19z, then southeast around 10-15kts. By 09z Saturday, becoming light/variable again. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous weather outlook, Aug 23, 2:33 PM MDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 233 PM MDT Fri Aug 23 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 233 PM MDT Fri Aug 23 2024 /333 PM CDT Fri Aug 23 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated severe storm is possible, mainly south of Interstate 70 in western Kansas and north of Interstate 70 in eastern Colorado between 3 PM and 9 PM MDT. Quarter size hail and brief, localized wind gusts up to 65 mph appear to be the primary hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... An isolated severe storm is possible late afternoon and evening on both Saturday and Sunday. The areas of focus at this time are locales west of a line from McCook, Nebraska down to Cheyenne Wells, Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 23, 3:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Fri Aug 23 2024
COZ090>092-232300-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
303 PM MDT Fri Aug 23 2024
...Brief Landspout Tornadoes Possible...
At 300 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes along a boundary draped from roughly Cheyenne
Wells to Abarr. However, at this time it is unknown which if any
storm would produce a landspout. Any tornadoes which develop are
expected to pose a limited threat.
Locations impacted include...
Yuma, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune, and Vona.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3956 10315 3957 10280 4016 10280 4018 10274
3885 10218 3877 10253 3888 10316
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:09 PM MDT | Tornado Warning | GLD | Sherman | 21 min |
| Aug 22, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| Aug 22, 6:28 PM MDT | Flash Flood Warning | GLD | Sherman | 4 hr |
| Aug 22, 6:39 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 51 min |
| Aug 22, 6:46 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
| Aug 22, 6:55 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 20 min |
| Aug 22, 7:15 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 30 min |
| Aug 22, 7:22 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| Aug 22, 7:23 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 37 min |
| Aug 22, 7:57 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 21 min |
| Aug 22, 9:00 PM MDT | Special Weather Statement | GLD | Wichita | 30 min |
| Aug 22, 9:09 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 20 min |
| Aug 22, 9:15 PM MDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 22, 9:56 PM MDT | Areal Flood Advisory | GLD | Greeley | 5 hr |
| Aug 22, 10:24 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 51 min |
| Aug 22, 10:39 PM MDT | Areal Flood Advisory | GLD | Sherman | 7 hr |
| Aug 22, 11:13 PM MDT | Special Weather Statement | GLD | Gove | 32 min |
| Aug 22, 11:18 PM MDT | Special Weather Statement | GLD | Wichita | 42 min |
| Aug 22, 11:52 PM MDT | Special Weather Statement | GLD | Wichita | 23 min |
| Aug 22, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 32 min |
| Aug 22, 6:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Aug 22, 6:51 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 24 min |
| Aug 22, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| Aug 22, 7:35 PM MDT | Areal Flood Advisory | GLD | Yuma | 4 hr |
| Aug 22, 7:37 PM MDT | Areal Flood Advisory | GLD | Yuma | 4 hr |
| Aug 22, 7:52 PM MDT | Areal Flood Advisory | GLD | Kit Carson | 3 hr |
| Aug 22, 9:17 PM MDT | Special Weather Statement | GLD | Dundy | 43 min |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.